New Mexico, 2012

High Wind in New Mexico, February 22, 2012

February 22, 2012 · NWS ABQ · 2 events in 1 county or zone

Strong winds developed during the early morning hours across the east central plains of New Mexico. Gusts over 60 mph were recorded for over an hour.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds developed during the early morning hours across the east central plains of New Mexico. Gusts over 60 mph were recorded for over an hour. Though strong winds were noted elsewhere across the plains, gusts of this magnitude were only noted around Fort Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 22, 3:00 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 22, 3:00 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST WED FEB 22 2012

.DISCUSSION...
W TO NW FLOW TO DOMINATE THE WEATHER PATTERN THROUGH THE MIDDLE
OF NEXT WEEK. SEVERAL UPPER LEVEL DISTURBANCES AND ASSOCIATED
SURFACE COLD FRONTS WILL RACE SE IN THE FLOW AND CLIP NC AND NE
NM WITH WHAT SHOULD BE MOSTLY LIGHT PRECIPITATION.

WIND AND FIRE WEATHER CONCERNS THE MAIN FOCUS THROUGH THE FORECAST
PERIOD...ALONG WITH TIMING OF COLD FRONTS AND THE RESULTING DAY TO
DAY TEMPERATURE SWINGS.

OVERALL LESS WIND TODAY COMPARED TO TUESDAY...BUT STILL BREEZY TO
WINDY OVER OUR EC AND SE ZONES. ENOUGH WIND EXPECTED ACROSS THE
CENTRAL HIGHLANDS AND GUADALUPE COUNTY FOR A WIND ADVISORY LATE
THIS PM THROUGH THE PM. MARGINAL CRITICAL FIRE WEATHER CONDITIONS.
SEE DISCUSSION BELOW. MILDER TEMPERATURES TODAY...ESPECIALLY E.
NOTHING MORE THAN AN ISOLATED SNOW SHOWER OVER THE PEAKS OF THE
SAN JUAN AND SANGRE DE CRISTO MOUNTAINS.

TONIGHT WILL BE MAINLY DRY AND NOT AS CHILLY AS RECENT NIGHTS.
A WEAK SHORT WAVE WILL RACE SE ON THU...PASSING NE OF THE STATE.
A SURFACE COLD FRONT WILL BACK INTO THE NE THU WITH 15 TO 25
DEGREES OF COOLING. ISOLATED AND LIGHT SNOW SHOWERS FOR THE NRN
MOUNTAINS AND RAIN SHOWERS IN THE NE. WIND WILL AGAIN BE A FACTOR
WITH ADVISORY LEVEL SPEEDS FOR SOME CENTRAL AREAS.

ANOTHER COLD FRONT WILL MOVE S THU NIGHT THROUGH THE ENTIRE
FORECAST AREA. AGAIN ONLY SNOW SHOWERS SHOULD BE THE NC AND NE
AREAS. IT WILL BE COLDER THU NIGHT AND CHILLY ON FRI WITH MOSTLY
BELOW TEMPERATURES. WINDS SHOULD BE NOTICEABLY LESS ON FRI.

THE WEEKEND WILL START DRY AND MILDER. THE WIND MACHINE WILL CRANK
UP AGAIN WITH BREEZY TO WINDY CONDITIONS OVER THE W AND CNTRL
MOUNTAINS AND ALL OF THE E. ANOTHER UPPER LEVEL DISTURBANCE WILL
BRUSH THE N SAT NIGHT AND SUN WITH ISOLATED SNOW SHOWERS. IT WILL
BE COOLER SUN EVERYWHERE...AND OF COURSE MORE WIND...ALTHOUGH IT
SHOULD BE A BIT LESS THAN SAT.

THE START OF NEXT WEEK WILL BE DRY AND COOL BUT YET ANOTHER
DISTURBANCE IS SLATED FOR TUE INTO WED. CHJ

&&

.AVIATION...
GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP AGAIN THIS AFTERNOON
ALONG AND EAST OF THE CENTRAL MTN CHAIN...ESPECIALLY BETWEEN KCQC
AND KCVS. GUSTS TO 40KT ARE POSSIBLE...ESPECIALLY LATE THIS
AFTERNOON. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH HIGH CLOUDS
PASSING OVER THE NORTHERN HALF OF THE STATE. LATE TONIGHT...STRONG
AND GUSTY WINDS WILL DEVELOP OVER THE NORTHERN MTNS...AND SOME MTN
WAVE ACTIVITY IS POSSIBLE OVERNIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 34

&&

.FIRE WEATHER...
MAIN CONCERN IS THE POTENTIAL FOR A FEW HOURS OF CRITICAL FIRE
WEATHER CONDITIONS TODAY ACROSS THE EAST CENTRAL PLAINS.  A VERY
MARGINALLY CRITICAL DAY IS SETTING UP...AND CONTEMPLATED ISSUING A
RED FLAG WARNING FOR ZONE 108...BUT OPTED NOT TO.  TEMPERATURES WILL
BE 10 TO 15 DEGREES ABOVE NORMAL IN THIS AREA...BUT DEWPOINTS SHOULD
SLOWLY BE ON THE RISE TODAY. THIS LEADS TO MINIMUM HUMIDITIES NEAR
15 PERCENT. ALSO...WINDS TODAY ARE NOT EXPECTED TO BE AS
STRONG...BUT AFTER THE STRONGER THAN ANTICIPATED WINDS YESTERDAY
AFTERNOON...SOMEWHAT CONCERNED MODELS MAY BE UNDER DOING IT
AGAIN....ESPECIALLY GIVEN THE SURFACE GRADIENT. HOWEVER...THE
TUCUMCARI PROFILER IS NOT SHOWING AS STRONG OF WINDS OFF THE SURFACE
AS IT WAS YESTERDAY. THUS...WIDESPREAD CRITICAL CONDITIONS DO NOT
LOOK LIKE A SAFE BET DUE TO THE MARGINALITY OF BOTH WIND AND
HUMIDITY. THOUGH BOTH WILL NEED TO BE MONITORED CAREFULLY THIS
AFTERNOON.  CAN SAFELY EXPECT 1 OR 2 HOURS...LOCALLY 3...OF CRITICAL
CONDITIONS FROM NEAR SANTA ROSA SOUTHWARD TO YESO.

700 MB WINDS WILL ONLY BE ON THE INCREASE FROM MID AFTERNOON THROUGH
THURSDAY MORNING. THUS...CAN EXPECT SOME OCCASIONAL GUSTY WINDS
ACROSS THE CENTRAL MTN CHAIN AND ADJACENT HIGH PLAINS OVERNIGHT.
ANOTHER ROUND OF FAIR HUMIDITY RECOVERIES WILL BE LIKELY ACROSS THE
EAST...WITH GOOD OR BETTER RECOVERIES ELSEWHERE.

NEXT UPPER LEVEL WAVE WILL CLIP NE NM ON THURSDAY. THUS WAVE WILL
GIVE US LITTLE PRECIPITATION...BUT WILL INCREASE THE WINDS AND COOL
TEMPERATURES.  FRONTAL TIMING WILL BE THE KEY TO WHETHER OR NOT
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE EAST
CENTRAL PLAINS.  RIGHT NOW...THINK ONE TO TWO HOURS WILL BE
POSSIBLE...BUT OVERALL BELIEVE THE FRONT WILL BE FAST ENOUGH TO COOL
TEMPERATURES AND RAISE HUMIDITIES BEFORE CRITICAL CONDITIONS BECOME
A CONCERN. REGARDLESS...WINDS WILL RAMP UP...ON BOTH SIDES OF THE
STATE. NORTHWEST WINDS ACROSS CENTRAL AND WESTERN AREAS MAY GUSTS TO
45 MPH BEHIND A PACIFIC FRONT...MEANWHILE...GUSTS TO 40 MPH WILL
ALSO BE POSSIBLE BEHIND THE BACK DOOR FRONT.

FRIDAY SHOULD BE COOLER AND QUIETER WITH LESS WIND. THIS BREAK WILL
BE SHORT-LIVED HOWEVER...AS THE WEEKEND IS SHAPING UP TO BE QUITE
WINDY. BOTH SATURDAY AND SUNDAY WILL BE WINDY AS A BROAD UPPER LEVEL
TROUGH TAKES SHAPE OVER THE WESTERN U.S. CRITICAL CONDITIONS LOOK TO
REDEVELOP ON SUNDAY AS THE DRY SLOT MOVES OVER NM. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  28  53  20 /   0   0   5   0
DULCE...........................  48  19  46  13 /   0   0   5   0
CUBA............................  49  23  50  15 /   0   0   0   0
GALLUP..........................  55  23  56  16 /   0   0   0   0
EL MORRO........................  50  22  54  16 /   0   0   0   0
GRANTS..........................  54  26  57  21 /   0   0   0   0
QUEMADO.........................  57  27  59  18 /   0   0   0   0
GLENWOOD........................  65  30  65  22 /   0   0   0   0
CHAMA...........................  45  15  40  14 /   5   5  10   0
LOS ALAMOS......................  52  26  52  21 /   0   0   0   0
PECOS...........................  51  28  50  20 /   0   0   0   0
CERRO/QUESTA....................  49  19  46  12 /   5   5   5   5
RED RIVER.......................  44  15  40  10 /   5   5  10  10
ANGEL FIRE......................  47  16  44   9 /   5   5  10  10
TAOS............................  51  20  48  16 /   0   0   0   0
MORA............................  55  25  49  14 /   0   0  10  10
ESPANOLA........................  55  25  56  24 /   0   0   0   0
SANTA FE........................  52  28  54  25 /   0   0   0   0
SANTA FE AIRPORT................  55  29  57  22 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  59  33  62  29 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  61  35  64  30 /   0   0   0   0
ALBUQUERQUE VALLEY..............  62  30  66  27 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  60  32  64  29 /   0   0   0   0
LOS LUNAS.......................  63  30  66  25 /   0   0   0   0
RIO RANCHO......................  60  33  62  28 /   0   0   0   0
SOCORRO.........................  66  37  68  28 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  56  31  58  21 /   0   0   0   0
TIJERAS.........................  58  33  61  24 /   0   0   0   0
MORIARTY/ESTANCIA...............  57  30  58  20 /   0   0   0   0
CLINES CORNERS..................  54  32  55  20 /   0   0   0   0
GRAN QUIVIRA....................  58  32  60  25 /   0   0   0   0
CARRIZOZO.......................  62  32  63  26 /   0   0   0   0
RUIDOSO.........................  60  34  58  25 /   0   0   0   0
CAPULIN.........................  62  26  47  14 /   0   5  10  20
RATON...........................  68  27  53  14 /   0   5  10  10
SPRINGER........................  66  30  53  20 /   0   0  10  10
LAS VEGAS.......................  63  32  56  15 /   0   0  10  10
CLAYTON.........................  72  37  46  19 /   0   0  10  10
ROY.............................  69  34  53  21 /   0   0  10  10
CONCHAS.........................  71  35  57  26 /   0   0  10  10
SANTA ROSA......................  73  35  60  22 /   0   0   5  10
TUCUMCARI.......................  76  37  58  20 /   0   0  10  10
CLOVIS..........................  73  36  62  23 /   0   0   0   5
PORTALES........................  74  37  64  24 /   0   0   0   5
FORT SUMNER.....................  74  36  68  25 /   0   0   0   5
ROSWELL.........................  77  38  77  30 /   0   0   0   0
PICACHO.........................  69  38  70  26 /   0   0   0   0
ELK.............................  65  37  65  25 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ523-533.

&&

40/34
Hazardous weather outlook, Feb 21, 6:00 AM MST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE FEB 21 2012

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON OVER
THE EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTHWEST WINDS TO AROUND 50 MPH ARE POSSIBLE THURSDAY
AFTERNOON ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND
OVER THE EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT WILD LAND FIRES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, De Baca County

When
February 22, 4:27 AM MST to 5:32 AM MST
Where
De Baca County forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
Amateur Radio

An APRSWXNet Station recorded sustained winds over 40 mph for over an hour just northwest of Sumner Lake.

High Wind, De Baca County

When
February 22, 4:32 AM MST to 5:42 AM MST
Where
De Baca County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facility recorded a peak wind gust of 69 mph while an APRSWXNet Station recorded a 66 mph wind gust just northwest of Sumner Lake. Severe gusts were recorded for over an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357930, 357929.